ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (21)
Potentially life-threatening emergency
Toxic epidermal necrolysis in Infant/Neonate
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Toxic epidermal necrolysis in Infant/Neonate

Print Images (21)
Contributors: Craig N. Burkhart MD, Dean Morrell MD, Lowell A. Goldsmith MD, MPH, Nancy Esterly MD
Other Resources UpToDate PubMed

Synopsis

Toxic epidermal necrolysis (TEN) is a mucocutaneous disease characterized by the acute onset of diffuse, full-thickness epidermal necrosis leading to extensive epidermal detachment and systemic toxicity. Unlike children and adults, in whom drugs are the major etiology, all reported cases in infants younger than 6 months of age have been due to either bacterial sepsis combined with multi-antibiotic regimens or acute graft-versus-host disease (GVHD). Acute GVHD in infants is usually secondary to engraftment of maternally transmitted or transfusion-derived T lymphocytes in infants with severe combined immunodeficiency (SCID). Drugs are a more important etiology in infants older than 6 months of age. The prognosis of TEN in infants has not been studied, but thus far has been fatal in infants younger than 6 months of age.

Related topic: Stevens-Johnson syndrome

Codes

ICD10CM:
L51.2 – Toxic epidermal necrolysis [Lyell]

SNOMEDCT:
23067006 – Toxic epidermal necrolysis

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 01/11/2018
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Toxic epidermal necrolysis in Infant/Neonate
Print 21 Images Filter Images
View all Images (21)
(with subscription)
 Reset
Toxic epidermal necrolysis : ALT elevated, AST elevated, Erythroderma, Flaccid bullae, Nikolsky's sign, Oral erosions, Painful skin lesions, Skin erosion, Widespread, Conjunctival injection, WBC decreased, Purulent eye discharge
Clinical image of Toxic epidermal necrolysis
Copyright © 2019 VisualDx®. All rights reserved.